A 40-year-old male liver allograft recipient had neurological dysfunction and renal failure while his cyclosporin blood levels were in the therapeutic range; these features recurred on rechallenge. The hypothesis that this toxic effect might have resulted from abnormal metabolism of cyclosporin by liver cytochrome P-450 IIIA was investigated with the [14C]erythromycin breath test, which is a measure of this enzyme's activity. P-450 IIIA activity was decreased compared with that in controls, including other liver transplant recipients. Pretreatment with rifampicin, an inducer of P-450 IIIA, increased enzyme activity. After treatment with rifampicin the patient could be rechallenged with cyclosporin at a dose almost twice that which had previously been toxic. The patient died during a second transplantation and the microsomal content of P-450 IIIA was found to be low in the first transplant.